| Article Access Statistics|
| Viewed||1468 |
| Printed||48 |
| Emailed||0 |
| PDF Downloaded||55 |
| Comments ||[Add] |
Click on image for details.
|Year : 2017 | Volume
| Issue : 7 | Page : 104
Transient lesion in the splenium of corpus callosum due to abrupt phenytoin withdrawal
Dhananjay Duberkar, Rajesh Jawale
Department of Neurology and Radiology, Wockhardt Hospitals, Nashik, Maharashtra, India
|Date of Web Publication||8-Mar-2017|
Department of Neurology, Wockhardt Hospitals, Nashik, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Duberkar D, Jawale R. Transient lesion in the splenium of corpus callosum due to abrupt phenytoin withdrawal. Neurol India 2017;65, Suppl S1:104
Lesions within the central portion of the splenium of corpus callosum in a patient suffering from epilepsy may pose a diagnostic dilemma for the clinician. Reversible focal lesions can occur due to edema following a seizure, withdrawal of an antiepileptic drug or due to antiepileptic drug toxicity. This predilection for the splenial part of corpus callosum, with sparing of other parts, needs further studies and discussion.
Transient signal abnormality in the splenium of corpus callosum on magnetic resonance imaging (MRI) is a rare finding associated with acute withdrawal of phenytoin. A 21-year old male patient with epilepsy due to a gliotic scar developed ataxia 7 days after the sudden withdrawal of phenytoin. MRI of the brain disclosed diffusion restriction in the splenium of corpus callosum with a low apparent diffusion coefficient [Figure 1]. The MRI changes resolved after 10 days. The pathophysiology of these transient changes in the splenium of corpus callosum is not known. Multiple theories have been proposed to describe these changes. Cytotoxic edema induced by ischemia related to abrupt cessation of antiepileptic drugs, and alteration in the arginine–vasopressin system producing hydric imbalance, may be responsible for these transient changes., Tada and colleagues have postulated that changes in the splenium of corpus callosum result from intramyelinic edema due to the separation of the myelin layer and the influx of inflammatory infiltrate and macromolecules. These lesions should not be mistaken to be associated with the presence of a serious pathology and may not need a more detailed evaluation.
|Figure 1: MRI brain diffusion weighted imaging (DWI) (a) showing a restricted diffusion and a low apparent diffusion coefficient (b) in the splenium of corpus callosum and gliosis in the right frontal lobe|
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest
| » References|| |
Gürtler S, Ebner A, Tuxhorn I, Ollech I, Pohlmann-Eden B, Woermann FG. Transient lesion in the splenium of the corpus callosum and antiepileptic drug withdrawal. Neurology. 2005;65:1032-6.
Krause KH, Rascher W, Berlit P. Plasma arginine vasopressin concentrations in epileptics under monotherapy. J Neurol 1983;230:193-6.
Tada H, Takanashi J, Barkovich AJ, Oba H, Maeda M, Tsukahara H, et al
. Clinically mild encephalitis/encephalopathy with a reversible splenial lesion. Neurology 63:1854-1858, 2004.